Alert archive / Kentucky / Flash Flood Warnings in 2001

Flash Flood Warning 22, NWS Jackson, KY

August 4, 2001Harlan County, Kentucky

NWS Jackson, KY issued this flash flood warning at Aug 4, 2001, 3:08 AM EDT for Harlan County, Kentucky. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 4, 2001, 3:08 AM EDT (07:08 UTC)
Expired
Aug 4, 2001, 7:00 AM EDT
In force
4 hr
Issued by
NWS Jackson, KY
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Harlan County, KY

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 7.1 hours before the alert went out and 286 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2001-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1687 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2001-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1687 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
760 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KJKL 040711
FFWJKL
KYC095-041100-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
308 AM EDT SAT AUG 4 2001

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  HARLAN COUNTY

* UNTIL 700 AM EDT

* AT 302 AM EDT...WEATHER SERVICE DOPPLER RADAR INDICATED 3 TO 4 
INCHES OF RAIN OVER EASTERN PORTIONS OF HARLAN COUNTY. THE HEAVIEST 
RAIN HAS FALLEN NEAR THE TOWNS OF TOTZ...LEONARD AND SHIELDS. 
SHOWERS WILL CONTINUE TRACKING OVER THESE SAME AREAS OVER THE NEXT 
COUPLE OF HOURS RESULTING IN FLASH FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
JACKSON KY.

LAT...LON 3697 8286 3701 8296 3696 8314 3700 8313
          3701 8320 3696 8328 3692 8340 3688 8342
          3689 8349 3681 8351 3668 8346 3675 8313
          3686 8307 3690 8287

LAWSON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Aug 3, 9:25 PM EDT, 5 hours 43 minutes earlier.

Area forecast discussion, Aug 3, 9:25 PM EDT, 5 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
925 PM EDT FRI AUG 3 2001

SFC CHART THIS EVENING SHOWING THE WEAK COLD FRONT STILL JUST TO OUR
NORTH...ACROSS OHIO...ACRSS N KY JUST SOUTH OF THE OHIO RVR. SEVERAL
WEAK WAVES OF LOW PRESSURE ALONG THE FRONT.

MODELS IN FAIR AGREEMENT IN SLOWLY DROPPING THE FRONT THRU THE CWA
TONIGHT. MODELS DO NOT AGREE WELL WITH THE QPF HOWEVER. RADAR PCPN
ESTIMATES VS RAIN GAGES SHOWS THAT THE RADAR MAY BE UNDERESTIMATING
THE RAIN A BIT...LOW TOP-WARM CONVECTION.

THINK THAT WITH SUCH HIGH PW'S THE RAIN TONIGHT MAY CONTINUE TO BE
HEAVY AT TIMES. HOWEVER...NOT ALL AREAS WILL SEE RAIN TONIGHT.
THOUGHT A LITTLE BIT ABOUT LOWERING THE POPS A TAD...BUT CONSIDERING
THE FACT THAT WE ARE IN THE PROCESS OF ISSUING A FLASH FLOOD WARNING
FOR PIKE AND FLOYD COUNTIES AT THIS MOMENT...WE WILL LET THE POPS
STAND FOR THE WHOLE CWA AT 50 PERCENT. WE ALSO HAVE AN URBAN AND
SMALL STREAM ADVISORY IN EFFECT UNTIL 11 PM FOR ESTILL COUNTY.

ALL IN ALL ZONES LOOK OK AND DONT PLAN ON UPDATING THEM AT THIS TIME.
WILL HOLD OFF ON A FLASH FLOOD WATCH TONIGHT CONSIDERING THAT THE
PCPN IS NOT GOING TO BE REAL WIDESPREAD...B]UT WILL CONTINUE TO
MONITOR THINGS VERY CLOSELY.

.JKL...NONE

HALL

In the hours before

Local storm report, Aug 3, 11:33 PM EDT, 3 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
1133 PM EDT FRI AUG 3 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0915 PM    5 E ALLEN                 KY   FLASH FLOODS
08/03/01   FLOYD                          EVACUATION OF HOME ON
                                          CLARKS BRANCH ROAD AT COW
                                          CREEK. REPORTED BY LAW
                                          ENFORCEMENT AND COUNTY DES.

0930 PM    GULNARE                   KY   FLASH FLOODS
08/03/01   PIKE                           DRIFT BRANCH ROAD, NEAR
                                          LOWER JOHN CREEK,
                                          COMPLETELY IMPASSABLE DUE
                                          TO FLOWING WATER AND
                                          MUDSLIDES. REPORTED BY
                                          MEMBER OF GULNARE FIRE
                                          DEPARTMENT.

0930 PM    4 NW PIKEVILLE            KY   FLASH FLOODS
08/03/01   PIKE                           EVACUATION ATTEMPT ON
                                          VEHICLE PUSHED OFF ROAD BY
                                          HIGH WATER ON STATE ROUTE
                                          1384 NEAR HURRICANE CREEK.
                                          REPORTED BY LAW
                                          ENFORCEMENT.

0940 PM    5.5 SE ALLEN              KY   FLASH FLOODS
08/03/01   FLOYD                          EVACUATION OF HOME AT MARE
                                          CREEK. REPORTED BY COUNTY
                                          EMERGENCY MANAGER.

0945 PM    5 NW PIKEVILLE            KY   FLASH FLOODS
08/03/01   PIKE                           4.32 INCHES OF RAIN SINCE
                                          7 PM. CREEK NEXT TO HOUSE
                                          OUT OF ITS BANKS. WATER
                                          FLOWING INTO RESIDENCE.
                                          REPORTED BY COOPERATIVE
                                          OBSERVER.

1115 PM    COUNTYWIDE                KY   FLASH FLOODS
08/03/01   PIKE                           NUMEROUS STRANDED VEHICLES
                                          DUE TO HIGH WATER. REPORTED
                                          BY LAW ENFORCEMENT.

1115 PM    HAROLD TO HI HAT          KY   FLASH FLOODS
08/03/01    KENTUCKY STATE ROUTE 979
                                          CLOSED FROM HAROLD TO HI
                                          HAT DUE TO HIGH WATER.
                                          REPORTED BY LAW
                                          ENFORCEMENT.

KB
Local storm report, Aug 3, 11:33 PM EDT, 3 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE JACKSON, KY
1133 PM EDT FRI AUG 3 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0915 PM    5 E ALLEN                 KY   FLASH FLOODS
08/03/01   FLOYD                          EVACUATION OF HOME ON
                                          CLARKS BRANCH ROAD AT COW
                                          CREEK. REPORTED BY LAW
                                          ENFORCEMENT AND COUNTY DES.

0930 PM    GULNARE                   KY   FLASH FLOODS
08/03/01   PIKE                           DRIFT BRANCH ROAD, NEAR
                                          LOWER JOHN CREEK,
                                          COMPLETELY IMPASSABLE DUE
                                          TO FLOWING WATER AND
                                          MUDSLIDES. REPORTED BY
                                          MEMBER OF GULNARE FIRE
                                          DEPARTMENT.

0930 PM    4 NW PIKEVILLE            KY   FLASH FLOODS
08/03/01   PIKE                           EVACUATION ATTEMPT ON
                                          VEHICLE PUSHED OFF ROAD BY
                                          HIGH WATER ON STATE ROUTE
                                          1384 NEAR HURRICANE CREEK.
                                          REPORTED BY LAW
                                          ENFORCEMENT.

0940 PM    5.5 SE ALLEN              KY   FLASH FLOODS
08/03/01   FLOYD                          EVACUATION OF HOME AT MARE
                                          CREEK. REPORTED BY COUNTY
                                          EMERGENCY MANAGER.

0945 PM    5 NW PIKEVILLE            KY   FLASH FLOODS
08/03/01   PIKE                           4.32 INCHES OF RAIN SINCE
                                          7 PM. CREEK NEXT TO HOUSE
                                          OUT OF ITS BANKS. WATER
                                          FLOWING INTO RESIDENCE.
                                          REPORTED BY COOPERATIVE
                                          OBSERVER.

1115 PM    COUNTYWIDE                KY   FLASH FLOODS
08/03/01   PIKE                           NUMEROUS STRANDED VEHICLES
                                          DUE TO HIGH WATER. REPORTED
                                          BY LAW ENFORCEMENT.

1115 PM    HAROLD TO HI HAT          KY   FLASH FLOODS
08/03/01   FLOYD                          KENTUCKY STATE ROUTE 979
                                          CLOSED FROM HAROLD TO HI
                                          HAT DUE TO HIGH WATER.
                                          REPORTED BY LAW
                                          ENFORCEMENT.

CORRECTED FOR SPACING

KB
Local storm report, Aug 4, 12:41 AM EDT, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
1241 AM EDT SAT AUG 4 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1220 AM    HAROLD                    KY   FLASH FLOODS
08/04/01   FLOYD                          MUD CREEK FLOWING OVER HWY
                                          979. REPORTED BY LAW
                                          ENFORCEMENT.

1225 AM    BRINKLEY                  KY   FLASH FLOODS
08/04/01   KNOTT                          DEEP WATER FLOWING OVER
                                          HWY 160. REPORTED BY LAW
                                          ENFORCEMENT.
Local storm report, Aug 4, 2:51 AM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
251 AM EDT SAT AUG 4 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0156 AM    ISOM                      KY   FLASH FLOODS
08/04/01   LETCHER                        WATER FLOWING OVER DOTY
                                          CREEK ROAD. REPORTED BY LAW
                                          ENFORCEMENT.

0200 AM    MCDOWELL                  KY   FLASH FLOODS
08/04/01   FLOYD                          WATER FLOWING OVER
                                          NUMEROUS ROADS. REPORTED BY
                                          SPOTTER.

0230 AM    VICCO                     KY   FLASH FLOODS
08/04/01   PERRY                          WATER FLOWING OVER
                                          MONTGOMERY CREEK ROAD. ALSO
                                          TWO FAMILIES TRAPPED DUE TO
                                          FLASH FLOODING NEAR VICCO.
                                          REPORTED BY LAW
                                          ENFORCEMENT.

0230 AM    HINDMAN                   KY   FLASH FLOODS
08/04/01   KNOTT                          FIVE FEET OF WATER OVER
                                          HIGHWAY 550. REPORTED BY
                                          LAW ENFORCEMENT.

0235 AM    BLACKEY                   KY   FLASH FLOODS
08/04/01   LETCHER                        WATER FLOWING OVER HWY 7.
                                          REPORTED BY LAW
                                          ENFORCEMENT.

0245 AM    BLACKEY                   KY   FLASH FLOODS
08/04/01   LETCHER                        ELK CREEK OUT OF ITS BANKS
                                          COVERING 3408 AT HWY 7.
                                          REPORTED BY LAW
                                          ENFORCEMENT.

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 9:16 PM EDTFlash Flood WarningJKLFloyd, Pike3 hr
Aug 3, 11:30 PM EDTFlash Flood WarningJKLKnott3 hr
Aug 4, 12:14 AM EDTFlash Flood WarningJKLFloyd, Pike3 hr
Aug 4, 1:58 AM EDTFlash Flood WarningJKLLetcher, Perry3 hr
Aug 4, 2:30 AM EDTFlash Flood WarningJKLKnott3 hr
Aug 4, 4:55 AM EDTFlash Flood WarningJKLLetcher, Perry2 hr

Nearby

Flash Flood Warnings in Kentucky, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.